ADVERTISEMENT
tripletmom

Anyone stop medication because of academic issues/cognitive issues ?

Hello All...I have 9 year old triplets, 2 of them have been diagnosed with benign rolandic epilepsy. They both take 300mg of Trileptal  2x's a day. We have noticed a sharp decline in their cognitive abilities...they were once very bright and gifted students...today they struggle with subtraction...one of them seems to be living in a literal fog. Both are at risk for not passing this school year and being help back ( would have been last year, but we were at a private school ). They were doing very well until the seizures and medication started. We had some preliminary testing done this past Summer, and are looking at the possibilites of some severe processing disorders that is severely hampering academic progress. We go tomorrow for a check up with their neurologist, and we are going to ask about going completely med free. I fear what will happen, will they have more seizures ?? I'd love to hear about any experiences with this.

Amy

Comments

Spoke to doctor today about academic issues...m

she says that children with Benign Rolandic Epilepsy are prone to learning disabilities, and that these issues are not cause by the medication and very low dose that my girls take. She said that when they outgrow the BRE, the cognitive abilites will return to as they were before. We need to help them along in the meantime, which might mean approaching their education in a completely different way.

Re: Spoke to doctor today about academic issues...m

Tripletmom - Been there, done that.  My son was on Lamictal.  We asked the Doctor continually - are there any side effects beyond the rash (it can cause a rash that can be fatal).  The doctor said that there was nothing to worry about, concering the meds.  He was struggling horribly in school.  Here was a kid that taught himself to read at the age of 4 - and could not read his summer reading book going into his freshman year of high school.  I finally told my wife that we were going to see another doctor.  I wish that we had done it a lot sooner.  The new doc told us to take him down on the meds.  Sure enough, he started having a few more seizures a day - but his memory started to come back.  What I have seen (we have since been to probably 5-6 other doctors) is that doctors have their regimen of how they treat epilepsy.  It is not that they are wrong - it is just that they all don't use the same meds to treat the same type of epilepsy.  Dylan is under control (he still has a few per week), but we have made the conscious decision that we are not going to sacrifice his cognitive abilities for a few seconds of unconsciousness.  My advice to you is go see another doctor.  I do not say that your current doctor is wrong in anything that she has said.  What she says may be 100% accurate.  It is just that I have seen enough of these meds (Lamictal and topomax caused cognitive issues, Keppra made him near suicidal, etc.) that I have a hard time believing that the meds are not causing some of the issues that you are seeing. Additionally, the meds affect kids differently.  Hence, a med that your doctor does not normally prescribe may have less side-effects than the ones that she does.  At a minimum, you may get her opinion ratified by another doctor, and be sure that you are on the right path.  Best of luck.

Re: Spoke to doctor today about academic issues...m

My son was recently diagnosed with BRE- as soon as we received the "official" diagnosis, medicine, medicine, medicine........... My sister in law is a Neurologist (in Europe and we're in the U.S.), and advised us to be cautious of medication unless absolutely necessary. She consulted with a pediatric Neurologist friend who suggested lifestyle changes she's had good luck with- reduce stress, hot bath before bed, 10-12 hours of sleep...... funny, the Neuro here mentioned nothing but medicine. It makes me wonder because according to medical literature I've come across, only 20% of children with BRE experience recurrent, frequent seizures. According to the literature, 10% experience one seizure, 60% have >6, and who knows about the other 10%. It's very disheartning reading about the frequent seizures and mutitudes of other problems everyone posting seems to be experiencing.

Anyone stop medication because of academic/cognitive issues?

I was on Tegretol and Trileptal when I was in high school. I took Trileptal for about two years in undergrad and then stopped taking them. I didn't stop because of the medication but because I hated being controlled by seizures. That's all for another day though. I am back on medication. I took Keppra for about a year but it didn't control my seizures. I am now on lamotrogine and have been on it since the beginning of this year. I am in law school and am performing decently. I would like to do better but that's not the fault of the medication.

The lamotrogine sometimes affects my visual focus so it's difficult for me to read because I'm basically cross-eyed. Changing my routine though has help with that side-effect.

My memory is shoddy but I'm not sure if that's just a part of me or if it's a result of the medication.  

Other than that I don't believe the medications have caused cognitive issues. I graduated college with honors and am now finishing up law school so hopefully this attests to something. Of course the effects differ for each individual but hopefully this helps some.

Re: medication and academic issues/cognitive issues ?

hi Amy,
my daughter with BRE, now 8, was on Trileptal for 3 years. She started at 200mg morning & night, and that was eventually increased to 200 morning/300 night. The neuro weaned her off the Trileptal 6 months ago, because her EEG has improved significantly enough, although there is still BRE activity there.
She has done ok at school, but has always struggled somewhat with concentration, and I have always felt that her marks do not reflect her smarts, even though she works quite hard (although that's probably the case for many parents!) More to the point, I have to say it seems to me that her performance is the same or perhaps even worse now that she is off the drug. (As I mention in another discussion I started recently in these forums regarding academic problems, I finally have an appointment to talk to her teacher this week, and I will hopefully have a better idea after that about how she is doing.)
It is difficult to tell if the Trileptal had any affect, given that she was in the early years of school when she was on it. That is to say, we did not have any previous BRE-free academic performance to compare it to, so I don't know for sure if her struggle to concentrate has been due to the BRE, to the drugs, or is just how she is. However, as I have said, she seems to be doing no better --and is perhaps even doing worse -- now that she has been off the drug for half a year. So if I had to state something definitively, I would say that the Trileptal did not worsen her performance.

stopping meds

With certain medications, the "brain fog" can go away, but not all medications. Also, depending on your chilren's seizure types, if it is something that is not life threatening, than I'd say  it is better that they get their early childhood education. If they have a type of epilepsy that could lead to brain damage if not controlled, then that is another story. Essentially, if they are having partial seizures; that is annoying (as that is what I have and they SUCK) but they won't hurt you, but if they start having tonic-clonic seizures, then they need to be medicated because that can lead to permanent bran damage due to lack of oxygen to the brain. Even with them not being on medications, I'd keep making appointments with neurologists just to be safe.